Alert archive / Mississippi / Flash Flood Warnings in 2018
Flash Flood Warning 82, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 6, 2018, 4:41 AM CDT for Grenada County, Montgomery County, Mississippi. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 6, 2018, 4:41 AM CDT (09:41 UTC)
- Expired
- Sep 6, 2018, 7:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Grenada County, MS, Montgomery County, MS
The radar
The Columbus AFB radar (KGWX), 136 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 6, 7:30 AM CDT | FLASH FLOOD | 6 W Grenada, MS | REPORTS OF FLASH FLOODING ON DUBARD ROAD NEAR HIGHWAY 8 W. |
| Sep 6, 7:43 AM CDT | FLASH FLOOD | 3 W Grenada, MS | FLASH FLOODING ON GREER ROAD OFF OF SUNSET ROAD JUST WEST OF GRENADA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 169 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 9.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
011
WGUS54 KJAN 060941
FFWJAN
MSC043-097-061245-
/O.NEW.KJAN.FF.W.0082.180906T0941Z-180906T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
441 AM CDT THU SEP 6 2018
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Central Grenada County in north central Mississippi...
Northwestern Montgomery County in north central Mississippi...
* Until 745 AM CDT.
* At 441 AM CDT, Doppler radar indicated heavy rain across the warned
area. Up to three inches of rain have already fallen. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Grenada, Winona, Duck Hill, Bew Springs and Elliott.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3387 8977 3387 8966 3340 8965 3341 8972
3342 8972 3342 8978 3367 8979 3368 8979
3368 8989 3383 8993 3390 8992 3390 8977
$$
DLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 3:52 AM CDT, 49 minutes earlier.
Area forecast discussion, Sep 6, 3:52 AM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
352 AM CDT Thu Sep 6 2018
.DISCUSSION...
Today and tonight: Tropical Depression Gordon is now centered
along the Mississippi River just north of Greenville and
continues to make gradual westward progress into Arkansas this
early morning. Associated rain bands anchored along a low level
convergence axis with aid from weak divergence in the entrance
region of an upper jet streak extend from the GNF/GWO area
southward along the edge of the Mississippi Delta. MRMS estimates
suggest localized rainfall accumulations over 5", with widespread
1-3" overnight within that area.
Heading through today, we expect a similar theme to continue with
lighter precipitation near the center of Gordon and streaks of
higher rainfall totals in associated training rain bands.
Convection allowing guidance suggests the greatest potential for
such bands which might produce enough rainfall to exceed flash
flood guidance will be across upper portions of the Delta. Thus,
we opted to extend the flash flood watch for that portion of the
forecast area through the daytime. I want to emphasize the entire
area will not receive multiple inches of rain, but some locations
within the watch could see storm totals of over 4" through this
afternoon. Convection will also develop along additional
convergence bands across the remainder of the area today, and
such development was already evident across East MS this morning.
We expect coverage to increase later in the day as daytime
heating provides more instability for additional development.
Conversely, a marked decrease in convection is expected after
sunset, with rain chances primarily relegated to the Delta/
closer to the low center overnight. /DL/
Friday through mid-week: By Friday, the remnants of Gordon will
be around the Arkansas/Oklahoma border. It won't be long before it
gets picked up by a shortwave trough advancing toward the region.
It will then merge with a cold front that will extend from the
Ohio Valley down through North Central Texas. Our weather pattern
will become more diurnally driven with more afternoon and evening
showers and thunderstorms heading into the weekend. The
aforementioned front will slowly sink south into our region by
early next week, which will bring additional showers and storms.
It will also bring a little drier air and slightly cooler
temperatures. This front won't have a lot of push to it, so it may
even stall just to our northwest. For now, it appears to move
into the region, bringing more showers and storms through mid-
week./28/
&&
.AVIATION...
06Z TAF discussion:
A considerable area of MVFR/IFR stratus exists across the region
this early morning as the remnants of Gordon continue slowly NW
across W MS. There is also a good deal of SHRA, some heavy at
times ongoing around GWO, with the potential for more overnight
around GWO/GLH, potentially lowering visibilities for brief
periods. Low ceilings will remain an issue in most areas through
daybreak, with isolated LIFR possible. Ceilings will improve at
most sites by mid-morning, with scattered SHRA/TSRA remaining
possible throughout the remainder of the TAF period. Otherwise,
VFR conditions will return at most locations through the remainder
of Thursday. /DL/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 88 71 90 71 / 60 27 41 22
Meridian 88 71 90 71 / 60 24 28 12
Vicksburg 89 71 91 71 / 66 45 47 29
Hattiesburg 88 70 89 71 / 64 24 37 12
Natchez 90 72 89 71 / 52 33 47 23
Greenville 82 71 88 72 / 75 54 48 41
Greenwood 85 72 90 72 / 82 37 37 29
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch through this evening for MSZ018-019-025>028-
034>036-042.
LA...None.
AR...Flash Flood Watch through this evening for ARZ074-075.
&&
DL/28Hazardous weather outlook, Sep 6, 4:39 AM CDT, 2 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 439 AM CDT Thu Sep 6 2018 ARZ074-075-MSZ018-019-025>028-034>036-042-070945- Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll- Montgomery-Washington-Humphreys-Holmes-Yazoo- 439 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of the ArkLaMiss Delta. .DAY ONE...Today and Tonight FLOODING THREAT...Elevated TIMING...Today Rainfall associated with Tropical Depression Gordon is expected to result in flash flooding today. Localized additional rainfall accumulations of 1 to 3 inches are expected, with locally higher amounts possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ007>009-MSZ029-032-037-040-041-043-070945- Morehouse-West Carroll-East Carroll-Webster-Choctaw-Attala- Issaquena-Sharkey-Madison MS- 439 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of northeast Louisiana and central Mississippi. .DAY ONE...Today and Tonight FLOODING THREAT...Limited TIMING...Today Rainfall associated with Tropical Depression Gordon is expected to result in flash flooding today. Localized additional rainfall accumulations of up to 2 inches are expected, with locally higher amounts possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. LAZ015-016-023>026-MSZ030-031-033-038-039-044>066-072>074-070945- Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Clay- Lowndes-Oktibbeha-Winston-Noxubee-Leake-Neshoba-Kemper-Warren- Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson- Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 439 AM CDT Thu Sep 6 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Wednesday. DL && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/jan/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... https://www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... https://www.weather.gov/jan/precipmaps River Forecast Center... https://www.weather.gov/lmrfc/ Significant River Flood Outlook... https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 8:16 PM CDT | Flash Flood Warning | JAN | Attala, Choctaw, Grenada, Montgomery, Webster, Winston | 3 hr |
| Sep 6, 2:41 AM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes, Leflore | 5 hr |
| Sep 6, 7:41 AM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes, Leflore | 5 hr |
| Sep 6, 7:43 AM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 8:58 AM CDT | River Flood Warning | JAN | Carroll, Leflore | 49 hr |
| Sep 6, 9:00 AM CDT | River Flood Warning | JAN | Attala, Holmes | 48 hr |
| Sep 6, 10:15 AM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 12:43 PM CDT | Flash Flood Warning | JAN | Carroll, Grenada, Holmes | 3 hr |
| Sep 6, 1:09 PM CDT | Flash Flood Warning | JAN | Grenada, Montgomery | 3 hr |
| Sep 6, 3:09 PM CDT | Special Weather Statement | JAN | Lauderdale | 21 min |
| Sep 6, 4:23 PM CDT | Areal Flood Warning | JAN | Grenada | 3 hr |
| Sep 6, 5:08 PM CDT | Special Weather Statement | JAN | Simpson | 37 min |
| Sep 6, 5:36 PM CDT | Special Weather Statement | JAN | Rankin | 24 min |
| Sep 6, 6:06 PM CDT | Special Weather Statement | JAN | Rankin | 24 min |
Nearby
Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.